Scope dominance with monotone quantifiers over finite domains

Abstract

We characterize pairs of monotone generalized quantifiers Q1 and Q2 over finite domains that give rise to an entailment relation between their two relative scope construals. This relation between quantifiers, which is referred to as scope dominance, is used for identifying entailment relations between the two scopal interpretations of simple sentences of the form NP1–V–NP2. Simple numerical or set-theoretical considerations that follow from our main result are used for characterizing such relations. The variety of examples in which they hold are shown to go far beyond the familiar existential-universal type

Download options

PhilArchive



    Upload a copy of this work     Papers currently archived: 72,743

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Analytics

Added to PP
2009-01-28

Downloads
78 (#151,832)

6 months
1 (#387,390)

Historical graph of downloads
How can I increase my downloads?

References found in this work

Polyadic Quantifiers.Johan Van Benthem - 1989 - Linguistics and Philosophy 12 (4):437-464.
Polyadic Quantifiers.Johan Benthem - 1989 - Linguistics and Philosophy 12 (4):437 - 464.
Scopeless Quantifiers and Operators.Thomas Ede Zimmermann - 1993 - Journal of Philosophical Logic 22 (5):545 - 561.
Scope Dominance with Upward Monotone Quantifiers.Alon Altman, Ya'Acov Peterzil & Yoad Winter - 2005 - Journal of Logic, Language and Information 14 (4):445-455.

View all 9 references / Add more references

Similar books and articles

Illusive Scope of Universal Quantifiers.Danny Fox & Uli Sauerland - 1997 - In Jill Beckman (ed.), Proceedings of NELS 26. GLSA, UMass Amhert.
Scope Dominance with Upward Monotone Quantifiers.Alon Altman, Ya'Acov Peterzil & Yoad Winter - 2005 - Journal of Logic, Language and Information 14 (4):445-455.
Quantification.Anna Szabolcsi - 2010 - Cambridge University Press.
Unary Quantifiers on Finite Models.Jouko Väänänen - 1997 - Journal of Logic, Language and Information 6 (3):275-304.
Generalized Quantifiers in Dependence Logic.Fredrik Engström - 2012 - Journal of Logic, Language and Information 21 (3):299-324.
Definability of Polyadic Lifts of Generalized Quantifiers.Lauri Hella, Jouko Väänänen & Dag Westerståhl - 1997 - Journal of Logic, Language and Information 6 (3):305-335.
Computational Semantics for Monadic Quantifiers.Marcin Mostowski - 1998 - Journal of Applied Non--Classical Logics 8 (1-2):107--121.